To the Editor.
—Sesoko and Kaneko,1 in the August 1985 issue of the Archives, described a patient in whom a dry cough developed during treatment with low-dose captopril. In the absence of a known mechanism, I wish to propose the hypothesis that cough results from elevated levels of bradykinin causing stimulation of small diameter sensory afferents in the lungs (type J receptors).Angiotensin-converting enzyme has been shown to be involved in the destruction of bradykinin in addition to its effects on angiotensin.2 Inhibition of angiotensin-converting enzyme would, therefore, increase levels of bradykinin, and, in animals, this agent is known to stimulate type J receptors.3 Excitation of these receptors may cause nonproductive cough,4 and this is consistent with the reported effects of bradykinin when inhaled by human subjects.5Recently, we have described how local anesthetics may be administered as an aerosol with a particle size in
Stark RD. Mechanism of Cough With Angiotensin-Converting Enzyme Inhibition. Arch Intern Med. 1986;146(6):1227. doi:10.1001/archinte.1986.00360180247045